March 1984

Hypertension and a Seizure Following Transfusion in an Adult With Sickle Cell Anemia

Author Affiliations

From the Department of Medicine, Harper-Grace hospitals, Wayne State University, Detroit.

Arch Intern Med. 1984;144(3):607-608. doi:10.1001/archinte.1984.00350150219043

• A 20-year-old black man with known sickle cell anemia was admitted to the hospital with the signs and symptoms of right middle lobe pneumonia. Because of a hemoglobin value of 3.9 g/dL, he received a transfusion of 3 units of packed erythrocytes. Seven days later, hypertension, headache, and one grand mal seizure occurred. Evaluation of his condition gave normal findings. Similar events, some terminating in cerebral hemorrhage and death, have been reported in patients with hemolytic anemia after they received multiple transfusions. To our knowledge, this patient represents the first adult with sickle cell anemia who had this syndrome. Prompt antihypertensive therapy may have been of benefit.

(Arch Intern Med 1984;144:607-608)